NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, February 10, 2016
Possible Epinephrine Sensitivity
I have recently been diagnosed with reactive hypoglycemia which is now under reasonable control and had extensive restorative work with an inability to obtain effective anesthesia without using an agent containing epinephrine. In the last 3 months after 4 long procedures (2 root canals 2 crowns)I had a hypoglycemic reaction with each visit with the severity decreasing each time. My dentist is afraid that the epi in the local is making this worse and that I`m sensitive/having an adverse reaction, but without it(epi in the agent)I won`t numb. Any recommendations would be helpful as I still have outstanding work but won`t be seen unless it`s an emergency situation.
Thank you for your question. It would seem that there are two possible explanations for your symptoms. One is that anxiety can precipitate hypoglycemia with your condition a "fight or flight" response as associated with anxiety activates an adrenaline response which increases blood sugar levels. With your reactive hypoglycemia, you may have an overactive insulin response to compensate. Could the epinephrine (adrenaline) in local anesthetic solution do the same thing?
Personally, I think the doses that are taken up in your system are probably from one or two cartridges of dental local anesthetic are very unlikely to be problematic. It would seem anxiety might be the most likely cause. You are probably concerned about a hypoglycemic episode, which is understandable.
One thing you may want to consider is the use of low dose epinephrine local anesthetic solutions, such as 4% articaine with 1:200,000 epi and 0.5% bupivacaine with 1:200,000 epi. If the epinephrine in local anesthetic is the culprit, these anesthetics have half the usual dose of epinephrine. It may be better to do as you always do and eat small meals more frequently and perhaps monitor your blood sugar after dental treatment. If anxiety seems a likely cause, mild sedation with an oral sedative or possibly nitrous oxide (laughing gas) may be beneficial. Discuss these options with your dentist and see what he or she feels is the best approach. Good luck
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University